Les hallucinations associées au tramadol : revue systématique et synthèse narrative de leur physiopathologie, leur diagnostic et leur traitement

Translated title of the contribution: Tramadol-associated hallucinations: a systematic review and narrative synthesis of their pathophysiology, diagnosis, and treatment

Yuel Kai Jean, Melvin C. Gitlin, John Reynolds, Keith A. Candiotti

Research output: Contribution to journalReview article

Abstract

Background: Recent prescribing trends reflect government-led efforts undertaken in both the U.S. and Canada to decrease opioid use. These provisions reflect a reduction in the use of many potent opioids in favour of tramadol. Despite the purported benefits of tramadol over other opioids, little remains known about tramadol-associated hallucinations (TAH). Methods: We conducted a systematic literature search in Embase, Medline, Cochrane CENTRAL, CINAHL, PubMed, Scopus, PAHO Virtual Health Library, MedNar, and ClinicalTrials.gov to find reported cases of hallucinations associated with the use of tramadol. For all corresponding cases reporting hallucinations secondary to tramadol use, we extracted data on patient demographics, medical management, and the details on hallucinations. Cases were categorized as “probable TAH” if the evidence supported an association between hallucinations and tramadol use, or “possible TAH” if hallucinations were attributed to tramadol use but the supporting evidence was weak. The “probable TAH” cases were further classified as “isolated TAH” if hallucinations were the primary complaint, or “other existing medical condition” if concurrent signs and symptoms alluded to a diagnosis of an existing medical condition. We then conducted a narrative synthesis of the available literature to contextualize these results. Results: A total of 941 articles were identified in the initial search. No observational studies or randomized clinical trials were identified with our systematic review; only case reports were found. After a thorough screening, 34 articles comprising 101 patients reported an association between tramadol use and hallucinations. Among these 101 cases, 31 were “probable TAH” and 70 were “possible TAH”. Of the 31 cases of “probable TAH”, 16 cases were “isolated TAH” while the remaining 15 cases belonged to “other existing medical condition”. Conclusions: Tramadol-associated hallucinations can result in auditory or visual disturbances, although multisensory symptoms have also been reported. The mechanism underlying TAH remains poorly understood and likely involves numerous receptor types. The relative risk of hallucinations from tramadol compared with other opioids remains unclear.

Translated title of the contributionTramadol-associated hallucinations: a systematic review and narrative synthesis of their pathophysiology, diagnosis, and treatment
Original languageFrench
Pages (from-to)360-368
Number of pages9
JournalCanadian Journal of Anesthesia
Volume67
Issue number3
DOIs
StatePublished - Mar 1 2020

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Tramadol-associated hallucinations: a systematic review and narrative synthesis of their pathophysiology, diagnosis, and treatment'. Together they form a unique fingerprint.

  • Cite this